Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue
Jul 31, 2004

I'm 48 years old and tested positive 17 years ago and was dx with AIDS 12 years ago due to the first of three PCP infections. My partner and I have been together for 21 years. I believe I was infected in the early 80's by my previous partner. I've also had an Aspergillus Infection in my sinuses, Cryptosporidiosis, Neutropenia and anemia over the years. My viral load has been undetectable since starting HAART but my cd4 count has rarely been over two hundered. Currently my cd4 is in the low 200s. Up until a year ago I worked out 4-5 times a week doing cardio for an hour and weights for an hour, worked part-time 3 days a week and voluteered 1 day a week. My energy level changed slowly but significantly over a year ago to the point that I eventually stopped working out, cut my work hours back to once a week and no longer volunteer. My weight has dropped from a high of 172 to my current weight of 147 which is light for my height of 6'2". My drug regimen is sustiva, viracept, epivir, viread, acyclovir, synthroid, carnitor and androgel. I had been on oxandrine off and on but had to stop as my cholesterol went up into the mid-300s. We tried a series of IVIG treatments which raised my immune globuline levels to normal but didn't affect the lack of energy. I also have low blood pressure and low pulse rate. I've just started a two week drug interruption to see if the HIV drugs could be the culprit in causing such a drastic change in energy level. My doctor is also consulting with a cardiologist about starting me on lose dose Ritalin or Dexidrine in hopes of increasing my blood pressure and pulse thus boosting my energy level. Recently I have had a treadmill test, chest x-ray, CT of the lungs and will be having a cardioechogram this week. So far all of the tests have come back normal.

I'm lucky in that I have an excellent doctor and receive excellent, comprehensive care. I asked him if perhaps my body is just wearing out from having to fight the virus for so long.

Any thoughts?

Thanks....Rob

Response from Dr. Frascino

Hello Rob,

Positive for at least 17 years, three bouts of PCP, aspergillus sinusitis, cryptosporidiosis, neutropenia, anemia, and significant wasting you, my friend, are indeed a survivor! It's an excellent reflection of your "excellent doctor and comprehensive care."

Your current problem is a "drastic change in energy level," which occurred slowly over the past year. There are several associated conditions significant weight loss, low blood pressure, and a slow pulse rate. Looking for any links that could explain and connect these various complaints should be the first possibilities to evaluate.

First off, why are you losing weight? Decreased appetite? Poor food absorption? Diarrhea? Recurrent or new opportunistic infections involving the gastrointestinal tract? Hormonal imbalance (thyroid, testosterone, adrenal insufficiency)? Etc. The hypotension (low blood pressure) and bradycardia (slow heart rate) appear to be under investigation with the treadmill, echocardiogram, and cardiology consultation. Certainly finding the cause of these problems would be preferable to just treating the symptom with "uppers."

There are a whole host of other potential causes for your fatigue, including anemia, depression, drug interactions or toxicities, etc. Review the archives of this forum for a full discussion of these and other possibilities.

At this point, I would focus on the points mentioned above, particularly a new opportunistic infection or recurrence of one of your previous ones (aspergillus sinusitis, crypto, etc.) I'd also focus on your wasting. An evaluation from an HIV-knowledgeable nutritionist may be helpful in quantifying loss in lean body mass (muscle mass) and optimizing your diet. If Oxandrin worked in the past, you may consider reinstating that and adding Lipitor or some other cholesterol-lowering agent, if needed.

Overall, I think your HIV specialist is on the right track!

Good luck! Keep me posted Rob.

Dr. Bob


Previous
Know of Any HIV Health Spa?
Next
Horrible..terrible

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement